Heroin or what?
My friend and I snorted a 10 bag each of heroin. Our heads began to feel heavy after ten minutes. Soon we entered into a dream world in which we hallucinated heavily. We talked to people who did not exist and we were very confused. I could not remember anything about who I was. I only remember certain parts of the four-hour trip that followed but I felt like I was on mushrooms for about two days. We could not read for that amount of time (nothing was in focus). What do you think we took? PCP? Bad synthetic heroin?
Sounds like your trip had an unexpected detour leaving you with some questions. Heroin is an opioid that, when metabolized, turns into morphine and binds to brain receptors that dull pain responses. Someone who injects, snorts, or smokes heroin may experience feelings of euphoria and warmth. You mention that you hallucinated heavily after snorting heroin. Although consuming heroin may result in a dream-like state, hallucinations are typically not a side effect of heroin. While pure heroin tends to deliver more subdued results than those you experienced, it would be impossible, without testing, to say with any certainty what else might have been in your bag. Given the number of drugs (natural, synthetic, prescription, non–prescription, etc.) available today, there is no shortage of agents with which to "cut," or incorporate one drug into another, which may have been the case for you. It may be helpful to look at the side effects of common cutting drugs to help understand what you may have experienced.
You mentioned that you think you may have taken synthetic heroin. Fentanyl is a synthetic opioid that has similar effects to morphine, but is significantly more powerful. Fentanyl is also a Schedule II drug, which means that it serves some medicinal purposes and is therefore regulated (for contrast, heroin is a Schedule I drug, which means there are no accepted medicinal purposes). Because fentanyl is regulated, it’s slightly easier to access than heroin. Therefore, fentanyl is a common additive for heroin because it enhances those dulled, dreamy feelings you get from opiates. It’s also faster-acting than heroin, leading to more intense feelings in a shorter amount of time. Although your trip came about quickly, synthetic opioids such as fentanyl don’t typically result in hallucinations.
Fentanyl isn’t the only drug that is sometimes added to heroin. Drugs such as hallucinogens or dissociative drugs, both of which cause hallucinations, are commonly mixed with heroin to create unique “highs” that can’t be obtained by heroin alone. Hallucinogens such as D-lysergic acid diethylamide (LSD), 4-phsophoryloxy-N,N-dimethyltryptamine (psilocybin), and peyote (mescaline) may lead to intense moods, feeling relaxed, and lack of coordination, all of which can come about in as quickly as 20 minutes and last for as long as twelve hours. When heroin is cut with hallucinogens, it may be referred to as “beast,” “LBJ,” or “neon nod.” Dissociative drugs such as phencyclidine (PCP), ketamine, and dextromethorphan (DXM) may lead to feelings of disorientation or numbness. Someone on PCP may feel dissociated from reality or intoxicated. Someone who combines dissociative drugs such as PCP with heroin (commonly referred to as "Poro") may feel an overload of sedative effects, including hallucinations and catatonia.
All this being said, caution is advised when it comes to these drugs. Long-term effects of heroin include liver disease, collapsed veins, or brain damage. Heroin also has a high risk of overdose and can be fatal. Fentanyl can be absorbed through the skin and is lethal in much smaller doses than heroin, increasing the risk of overdosing. Dissociative drugs such as PCP may cause seizures or comas at high doses. Not to mention that all of these drugs are addicting, meaning the body needs a higher dosage to create the same effects over time. It may be a good idea to consider what motivates you to use these drugs. Do you feel stressed? Do you feel the need to escape your surroundings? Are you trying to experience specific sensations that you don't normally experience in life? Thinking about the people you do these drugs with, do you feel pressured by your friends to take them? You may consider whether or not these substances are meeting your needs. If they aren’t meeting your needs, you may consider other activities that can help you fulfill some of them that may also have lower potential risks to your health.
If you do continue to use heroin, there are some precautions you can take to reduce your chances of having another unpleasant trip. First, it’s wise to try to acquire your drugs from a trusted source to reduce the chances of your stash being “cut” with an unknown drug. Second, having naloxone, a medicine that reverses opioid overdose, nearby can be helpful if an overdose were to occur. It’s often available at pharmacies behind the counter and many towns and cities have training programs to teach people how to use it and provide a kit. You may consider keeping nearby an extra emergency supply of naloxone. Naloxone can be in the form of an injectable or nasal spray. It may helpful to be around a trusted friend when you take a "trip," particularly if this friend stays sober to look out for you. They'd also be able to administer to naloxone if needed. Although these steps are good precautionary measures, there is no way to guarantee that you will have a "good" or "bad" trip.
While it's not possible to definitively identify what substances brought on the experience you had, it's good that you're gathering information to inform future experiences. For more about others’ experiences, plus in-depth information about the biological mechanisms of heroin, usage trends, and resources for help, be sure to check out the related Q&As.
Originally published Apr 12, 1996
Can’t find information on the site about your health concern or issue?
Submit a new comment